Question: Can coffee affect cholesterol? My husband’s cholesterol ranges from 210 to about 245, even on a very strict diet.
Friends who are coffee connoisseurs gave us a French press coffee maker like theirs for our anniversary. It does make good coffee, and my husband loves it, but I seem to recall that coffee is not good for cholesterol.
Answer: The controversy over coffee and cholesterol has been brewing for years. Researchers initially found that coffee drinking could lead to high cholesterol, but results of subsequent studies were inconsistent. Finally, Finnish and Dutch scientists discovered that coffee brewed in the Scandinavian manner (grounds tossed into the pot) can raise cholesterol.
Filtered coffee, on the other hand, does not seem to affect cholesterol levels. The paper filter apparently catches the responsible chemicals.
The French press technique puts coffee grounds in direct contact with hot water, and there is no filter. As a result, coffee brewed by this method is more likely to elevate cholesterol.
Q: I am frantic because my hair is falling out. I take atenolol and verapamil for high blood pressure, Lipitor to lower cholesterol and hormone replacement therapy. I wonder if one of these could be responsible.
The hairdresser used to have to thin my hair because it was so thick. Now she cuts it creatively to give it some body.
A: It is quite possible that one of your medicines is contributing to hair loss, but please do not stop taking any of them. Instead, ask your doctor if there is an alternative less likely to trigger this problem.
Blood pressure medications such as atenolol, Capoten, Vasotec and verapamil have been associated with hair loss. The cholesterol-lowering drugs Lipitor and Mevacor may make hair thinner. Hormone replacement therapy can also have this result. Doctors sometimes consider hair loss an insignificant side effect, but patients may not agree.
If your doctor can’t offer other drugs, ask about Rogaine. It often helps women at least as well as men.
Q: Awhile back you had an article on chronic jock itch and the cure for it. I failed to get the name of the medicine discussed in the article. Could you please let me know what it was? My husband has had this problem for many years and nothing seems to work.
A: Jock itch is caused by a fungal infection. Over-the-counter creams containing clotrimazole (Lotrimin AF, Mycelex), miconazole (Micatin, Zeasorb-AF) or tolnaftate (Aftate, Tinactin) can be helpful.
A reader of this column suggested the skin cleanser Cetaphil for resistant jock itch. It contains propylene glycol and cetyl alcohol and has antifungal activity.
Q: To make it easier to remember my medicines, I set them out once a week in a special pill box. I take Lanoxin, Ziac and aspirin. My friends tell me this is a dangerous habit. Is this true?
A: A weekly reminder box is OK for the pills you take. Some drugs, such as nitroglycerin or Tegretol (carbamazepine), deteriorate rapidly when exposed to air. Pill boxes are not appropriate for such medication.
Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Send questions to them at People’s Pharmacy, care of King Features Syndicate, 235 E. 45th St., New York, NY 10017, or e-mail them via their Web site: https://www.peoplespharmacy.com.